Pashtun Community | Pashtuns | Pashto |
World's Largest Online Pashtun Community

Go Back   Pashtun Community | Pashtuns | Pashto | > Profession & Science > Health - روغتيا
Reload this Page Sleeping pills 'linked to increased death risk'
User Tag List

Reply
 
Thread Tools Display Modes
(#1)
Old
din din is online now
PF senior
din is on a distinguished road
 
Posts: 6,499
Thanks: 1,136
Thanked 942 Times in 703 Posts
My Mood: Aggressive
Mentioned: 2 Post(s)
Tagged: 0 Thread(s)
Join Date: Apr 2010
Default Sleeping pills 'linked to increased death risk' - 02-28-2012, 04:44 AM

27 February 2012 Last updated at 21:17 ET

Sleeping pills 'linked to increased death risk'

By Michelle Roberts Health reporter, BBC News Many sleeping tablets are only available on prescription
Continue reading the main story Related Stories


Sleeping pills used by thousands of people in the UK appear to be linked with a higher death risk, doctors warn.
The American study in BMJ Open compared more than 10,000 patients on tablets like temazepam with 23,000 similar patients not taking these drugs.
Death risk among users was about four times higher, although the absolute risk was still relatively low.
Experts say while the findings highlight a potential risk, proof of harm is still lacking.
They say patients should not be alarmed nor stop their medication, but if they are concerned they should discuss this with their doctor or pharmacist.
UK guidelines for NHS staff say hypnotic drugs should only be used for short periods of time because of tolerance to the drug and the risk of dependency. But they make no mention of an associated death risk, despite other studies having already reported this potential risk.
The Medicines and Healthcare products Regulatory Agency said it would consider the results of this latest study and whether it has any implications for current prescribing guidance.
Continue reading the main story “Start Quote
The study needs to be replicated in a different sample and I think we need to hold judgement until we have further studies”
Malcolm Lader Professor of clinical psychopharmacology at the Institute of Psychiatry at King's College London
Millions prescribed In 2010 in England, there were 2.8 million prescriptions dispensed for temazepam and almost 5.3 million for another common sleeping pill called zopiclone.
There were also more than 725,000 prescriptions dispensed for zolpidem and more than 9,400 for zaleplon, two other drugs in this same family.
The latest study looked at a wide range of sleeping pills, including drugs used in the UK, such as benzodiazepines (temazepam and diazepam), non-benzodiazepines (zolpidem, zopiclone and zaleplon), barbiturates and sedative antihistamines.
The investigators, from the Jackson Hole Centre for Preventive Medicine in Wyoming and the Scripps Clinic Viterbi Family Sleep Centre in California, found that people prescribed these pills were 4.6 times more likely to die during a 2.5-year period compared to those not on the drugs.
Overall, one in every 16 patients in the sleeping pill group died (638 out of 10,531 in total) compared to one in every 80 of the non-users (295 deaths out of 23,674 patients).
This increased risk was irrespective of other underlying health conditions, such as heart and lung diseases, and other factors like smoking and alcohol use, which the researchers say they did their best to rule out.
The researchers say it is not yet clear why people taking sleeping tablets may be at greater risk.
The drugs are sedating and this may make users more prone to falls and other accidents. The tablets can also alter a person's breathing pattern as they sleep and they have been linked to increased suicide risk.
'Meagre benefits' In this latest study, those taking the highest doses of sleeping tablets also appeared to be at greater risk of developing cancer.
The researchers say: "The meagre benefits of hypnotics, as critically reviewed by groups without financial interest, would not justify substantial risks."
They say even short-term use may not be justifiable.
But Malcolm Lader, professor of clinical psychopharmacology at the Institute of Psychiatry at King's College London, said people should not panic as a result of the findings.
"The study needs to be replicated in a different sample and I think we need to hold judgement until we have further studies.
"What we don't want is people stopping sleeping tablets and then going through a very disturbing period of insomnia.
"People should discuss this with their GP but should not under any circumstances stop taking their medication."
Nina Barnett, of the Royal Pharmaceutical Society, said: "This is an important study and although it is unlikely to radically change prescribing in the immediate term, it should raise awareness and remind both patients and prescribers to the potential risks of sedative use for insomnia.
"The association between mortality and sedation is not new and this research tells us that people who took these medicines were more likely to die than people who didn't take them.
"However it does not mean that the deaths were caused by the medicine."
A spokesman for the Association of the British Pharmaceutical Industry said the safety of medicines was closely monitored and continued even after regulatory approval.
Reply With Quote
Reply

Tags
death, increased, linked, pills, risk, sleeping

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off




History of Pashtuns| Learn Pashto Online| Afghan Wiki| TheHujra.com| Pukhtoogle| Afghanvoice.com| Khyber.org| Pukhto.net| Tor_Khan's blog| Abdul Rahman Karim's blog| Voices of the Pashtun land| Pashto TV

User Alert System provided by Advanced User Tagging v3.0.6 (Lite) - vBulletin Mods & Addons Copyright © 2014 DragonByte Technologies Ltd. Runs best on HiVelocity Hosting.
No part of this site may be copied without permission of the administration. The views, posts, opinions and threads expressed by members of the community here are not necessarily those of the staff and management of Pashtun Forums.